[Skip to Content]
[Skip to Content Landing]
Article
October 1992

Hydantoin-Induced Cutaneous Pseudolymphoma With Clinical, Pathologic, and Immunologic Aspects of Sézary Syndrome

Author Affiliations

From the Department of Dermatology, Hôtel-Dieu (Drs D'Incan, Souteyrand, and Roger), the Laboratory of Molecular Oncology (Dr Bignon), and the Laboratory of Pathology, Centre Jean Perrin (Dr Fonck), Clermont-Ferrand, France.

Arch Dermatol. 1992;128(10):1371-1374. doi:10.1001/archderm.1992.01680200081011
Abstract

• Background.—  The phenytoin-induced hypersensitivity syndrome is characterized by the development of fever, rash, lymphadenopathy, and hepatitis associated with leukocytosis and eosinophilia. This article describes the unusual occurrence of a pseudo-Sézary syndrome in the days following the introduction of phenytoin treatment.

Observation.—  A phenytoin-induced erythroderma developed in a 60-year-old woman the histologic, cytologic, and immunologic characteristics of an erythrodermal cutaneous T-cell lymphoma of the Sézary syndrome type with lymph node involvement. The dramatic improvement after withdrawal of drug therapy and the absence of recurrence 5 years after led us to consider it as a hydantoin-induced pseudolymphoma.

Conclusions.—  Although lymph node pseudolymphomas induced by phenytoin are well known, few cases of hydantoin-induced mycosis fungoides have been reported in the literature. We present herein the first case of a Sézary-like syndrome associated with phenytoin therapy. Such a patient must be monitored regularly because of the risk of a true malignant lymphoma developing even many years later.(Arch Dermatol. 1992;128:1371-1374)

×